Alert archive / Mississippi / Tornado Warnings in 2019

Tornado Warning 4, NWS Memphis, TN

February 23, 2019Itawamba County, Monroe County, Mississippi

NWS Memphis, TN issued this tornado warning at Feb 23, 2019, 4:22 PM CST for Itawamba County, Monroe County, Mississippi. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2019, 4:22 PM CST (22:22 UTC)
Expired
Feb 23, 2019, 5:00 PM CST
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Itawamba County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 4:39 PM CSTTSTM WND DMG2 S Amory, MSSEVERAL TREES DOWN NEAR THE SCHOOL IN BECKER, MISSISSIPPI, ON HWY 25.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 12:26 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
430 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

767 
WFUS54 KMEG 232222
TORMEG
MSC057-095-232300-
/O.NEW.KMEG.TO.W.0004.190223T2222Z-190223T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
422 PM CST SAT FEB 23 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southern Itawamba County in northeastern Mississippi...
  Northern Monroe County in northeastern Mississippi...

* Until 500 PM CST.
    
* At 422 PM CST, doppler radar indicated a severe thunderstorm
  producing a tornado was located near New Wren, or near Aberdeen,
  moving northeast at 65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Amory, Aberdeen, Smithville, New Wren, New Salem, Hatley, Sipsey
  Fork, Becker, Quincy, Cardsville, Turon, Splunge, Wren, Bigbee,
  Jacinto and Parham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3393 8872 3409 8858 3409 8854 3413 8854
      3416 8852 3416 8819 3395 8822 3379 8860
TIME...MOT...LOC 2222Z 242DEG 58KT 3390 8858 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
965 
WWUS54 KMEG 232232
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
432 PM CST SAT FEB 23 2019

MSC057-095-232300-
/O.CON.KMEG.TO.W.0004.000000T0000Z-190223T2300Z/
Itawamba MS-Monroe MS-
432 PM CST SAT FEB 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR SOUTHERN
ITAWAMBA AND NORTHEASTERN MONROE COUNTIES...
    
At 432 PM CST, doppler radar indicated a severe thunderstorm
producing a tornado was located near Amory, moving northeast at 65
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Amory, Smithville, New Salem, Hatley, Sipsey Fork, Becker, Quincy,
Cardsville, Turon, Splunge, Bigbee, Jacinto and Parham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3401 8855 3409 8858 3409 8854 3413 8854
      3416 8852 3416 8819 3395 8822 3385 8847
TIME...MOT...LOC 2232Z 242DEG 58KT 3398 8841 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Feb 23, 2:48 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 23, 2:48 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
248 PM CST Sat Feb 23 2019

.DISCUSSION...
Focus remains over north Mississippi and adjacent west Tennessee.
Thunderstorms have struggled to reach severe levels early this
afternoon despite rather impressive CAPE for late February. Water
vapor shows shortwave "spoke" rotating north away from the region
as it tracks quickly toward the Great Lakes. CAMs appear to
respond with dramatic weakening of CAPE from mid-afternoon onward.
Still the threat remains at this time for severe weather as the
surface trough moves across the area this afternoon into early
evening.

Meanwhile, flash flooding remains a threat along and ahead of the
surface trough. Will peal back on the Flash Flood Watch to the
west. Also, gradient wind threat remains ahead and behind the
surface trough and with such wet soils there is a risk for tree
fall in 25Kt winds or greater. Will keep the advisory in place.

Weather pattern change with the exit of the strong shortwave into
the Great Lakes region on Sunday. Upper ridge over the Caribbean
breaks down and the western US trough evolves into move zonal
flow across the country. This is important as the pattern that
brought the abundant rainfall over much of February ends. For the
upcoming week more seasonal temperatures are expected as weak
fronts move through from mid-week into the weekend. These systems
are not expected to produce heavy rainfall.

&&

.AVIATION...
18Z TAFs

A warm front extends over N MS with a trailing occluding cold
front near Texarkana. Warm front expected to move somewhat north
towards the TN/MS border over the next 2-3 hrs with a trailing
cold front coming through the area this afternoon into early
evening. Initial LIFR conditions at MEM anticipated to improve to
IFR/MVFR conditions this afternoon. Otherwise, MVFR/IFR conditions
expected until convective activity and front pushes east of the
area this evening resulting in a gradual decrease in clouds
tonight into Sunday morning. Winds at JBR initially NW due to
convection anticipated to back SW later in the afternoon then
gradually W/NW tonight. Elsewhere S winds will gradually veer W/NW
later tonight.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until midnight CST tonight for Crittenden-
     Cross-Lee AR-Mississippi-Phillips-St. Francis.

     Wind Advisory until midnight CST tonight for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flash Flood Watch until midnight CST tonight for Pemiscot.

     Wind Advisory until midnight CST tonight for Dunklin-Pemiscot.

MS...Flash Flood Watch until midnight CST tonight for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory until midnight CST tonight for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

TN...Flash Flood Watch until midnight CST tonight for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory until midnight CST tonight for Carroll-Crockett-
     Dyer-Fayette-Gibson-Hardeman-Haywood-Henry-Lake-Lauderdale-
     Madison-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 23, 2:47 AM CST, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
247 AM CST Sat Feb 23 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-241100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
247 AM CST Sat Feb 23 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Widespread flooding of rivers and low-lying areas will continue
today, particularly over north Mississippi.

There is a Moderate Risk of severe storms today over north
Mississippi and portions of west Tennessee south of I-40.

There is an Enhanced Risk of severe storms over east central
Arkansas and portions of west Tennessee north of I-40.

There is a Slight Risk of severe thunderstorms today over
northeast Arkansas and the Missouri bootheel.

Widespread damaging winds will be the primary threat. Secondary
threats include tornadoes - particularly over the Moderate Risk
area - and large hail.

Due to saturated soils, large trees may be downed by sub-severe
wind gusts.

The severe storm threat will end by early evening.

Breezy conditions are forecast outside of thunderstorms today. A
Wind Advisory is in effect for all the Midsouth except for areas
near the Tennessee River valley.

.DAYS TWO THROUGH SEVEN...Sunday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through mid-evening.

PWB

In the hours before

Local storm report, Feb 23, 2:34 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
234 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     FLASH FLOOD      ROSSVILLE               35.04N  89.54W
02/23/2019                   FAYETTE            TN   SOCIAL MEDIA

            MEDIA REPORTS OF MAIN ST. CLOSED IN BOTH DIRECTIONS IN
            ROSSVILLE DUE TO FLOODING.

&&

SGW
Local storm report, Feb 23, 2:37 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
237 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     FLASH FLOOD      HUMBOLDT                35.82N  88.91W
02/23/2019                   GIBSON             TN   COCORAHS

            HAM RADIO REPORT OF WATER COMING INTO HOME IN HUMBOLDT
            ON BRADFORD DR.

&&

SGW
Local storm report, Feb 23, 3:02 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 ESE MARTIN            36.34N  88.85W
02/23/2019                   WEAKLEY            TN   NEWSPAPER

            NEWSPAPER REPORT OF ROAD CLOSURE ON WHITE ST. BETWEEN
            S. MCCOMB AND STERLING DUE TO FLOODING.

&&

SGW
Special weather statement, Feb 23, 3:09 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
309 PM CST SAT FEB 23 2019

TNZ021-022-052>055-232200-
Carroll TN-Henderson TN-Chester TN-Madison TN-Benton TN-Decatur TN-
309 PM CST SAT FEB 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...

Central Carroll County in western Tennessee...
Henderson County in western Tennessee...
Northern Chester County in western Tennessee...
Eastern Madison County in western Tennessee...
Benton County in western Tennessee...
Decatur County in western Tennessee...

At 308 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bruceton, or 8
miles southwest of Camden, moving northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Carroll...Henderson...northern Chester...eastern
Madison...Benton and Decatur Counties should monitor this storm
closely.

LAT...LON 3613 8792 3605 8799 3597 8802 3594 8800
      3594 8793 3578 8798 3572 8803 3566 8802
      3562 8804 3551 8797 3544 8804 3541 8798
      3543 8902 3611 8836 3614 8821 3612 8821
      3614 8819 3618 8793 3617 8792
TIME...MOT...LOC 2108Z 241DEG 49KT 3598 8822
Special weather statement, Feb 23, 3:28 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
328 PM CST SAT FEB 23 2019

ARZ036-048-MSZ001-TNZ088-232200-
St. Francis AR-Crittenden AR-DeSoto MS-Shelby TN-
328 PM CST SAT FEB 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...

Northeastern St. Francis County in eastern Arkansas...
Central Crittenden County in eastern Arkansas...
Northwestern DeSoto County in northwestern Mississippi...
Southwestern Shelby County in western Tennessee...

At 328 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Simsboro, or near
Hughes, moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern St. Francis...central Crittenden...
northwestern DeSoto and southwestern Shelby Counties should monitor
this storm closely.

LAT...LON 3528 9043 3528 8990 3484 9019 3484 9020
      3486 9020 3486 9030 3485 9031 3485 9032
      3486 9034 3484 9039 3484 9041 3490 9041
      3491 9045
TIME...MOT...LOC 2128Z 238DEG 38KT 3499 9044
Special weather statement, Feb 23, 3:39 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
339 PM CST SAT FEB 23 2019

MSZ004-009-014>016-232230-
Pontotoc MS-Tippah MS-Union MS-Lee MS-Prentiss MS-
339 PM CST SAT FEB 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CST
FOR...

Northern Pontotoc County in northeastern Mississippi...
Southern Tippah County in northeastern Mississippi...
Union County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...
Western Prentiss County in northeastern Mississippi...

At 339 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over New Albany, moving
northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Pontotoc...southern Tippah...Union...northwestern
Lee and western Prentiss Counties should monitor this storm closely.

LAT...LON 3421 8886 3421 8925 3426 8925 3476 8902
      3476 8848
TIME...MOT...LOC 2139Z 217DEG 30KT 3448 8899

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 9:13 PM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 3 more6 hr
Feb 22, 9:16 PM CSTAreal Flood WarningMEGLafayette, Marshall, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Feb 22, 10:37 PM CSTAreal Flood AdvisoryMEGCoahoma, Quitman, Tallahatchie, Tunica3 hr
Feb 23, 12:14 AM CSTAreal Flood WarningMEGLafayette, Marshall, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Feb 23, 12:45 AM CSTFlash Flood WarningMEGBenton, Itawamba, Lee, Pontotoc, Prentiss, Tippah and 2 more3 hr
Feb 23, 1:41 AM CSTFlash Flood WarningMEGCoahoma, Lafayette, Panola, Pontotoc, Quitman, Tallahatchie and 3 more3 hr
Feb 23, 3:09 AM CSTAreal Flood WarningMEGCalhoun, Lafayette, Tallahatchie, Yalobusha18 hr
Feb 23, 3:13 AM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc18 hr
Feb 23, 3:39 AM CSTFlash Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union3 hr
Feb 23, 4:07 AM CSTFlash Flood WarningMEGAlcorn, Prentiss, Tippah, Tishomingo3 hr
Feb 23, 4:39 AM CSTAreal Flood WarningMEGCoahoma, Lafayette, Marshall, Panola, Pontotoc, Quitman and 5 more18 hr
Feb 23, 5:36 AM CSTAreal Flood WarningMEGAlcorn, Benton, Marshall, Tippah15 hr
Feb 23, 5:57 AM CSTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tate, Tunica3 hr
Feb 23, 6:40 AM CSTAreal Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tippah, Tishomingo and 1 more18 hr
Feb 23, 6:53 AM CSTAreal Flood WarningMEGAlcorn, Prentiss, Tippah, Tishomingo15 hr
Feb 23, 8:35 AM CSTSpecial Weather StatementMEGTishomingo25 min
Feb 23, 1:27 PM CSTFlash Flood WarningMEGLafayette6 hr
Feb 23, 3:39 PM CSTSpecial Weather StatementMEGPontotoc, Union51 min
Feb 23, 3:52 PM CSTSevere Thunderstorm WarningMEGDeSoto, Panola, Tate, Tunica38 min
Feb 23, 3:54 PM CSTSevere Thunderstorm WarningMEGAlcorn, Lee, Prentiss, Tippah, Union36 min
Feb 23, 4:04 PM CSTTornado WarningMEGPrentiss, Tippah, Union26 min
Feb 23, 4:13 PM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe47 min
Feb 23, 4:20 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo40 min
Feb 23, 4:50 PM CSTSevere Thunderstorm WarningMEGItawamba10 min
Feb 23, 4:53 PM CSTTornado WarningMEGTishomingo24 min

Nearby

Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.